Alert archive / Iowa / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Omaha, NE

June 14, 2001Harrison County, Iowa

NWS Omaha, NE issued this flash flood warning at Jun 14, 2001, 12:37 AM CDT for Harrison County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2001, 12:37 AM CDT (05:37 UTC)
Expired
Jun 14, 2001, 6:30 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harrison County, IA

The radar

The Omaha radar (KOAX), 67 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4371 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.5
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 140537
FFWOMA
IAC085-141130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1237 AM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 630 AM CDT

* AT 1235 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 6 MILES NORTHEAST OF LOGAN...OR ABOUT 35 MILES NORTHEAST OF
  OMAHA...MOVING NORTHEAST AT 20 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY AND MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OMAHA.

LAT...LON 4173 9591 4161 9574 4182 9555 4182 9584

GRIFFIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:10 PM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT WED JUN 13 2001

FORECAST CONCERN RMNS TSTM AND SVR THREAT INTO THU AND HEAVY RAIN
POTENTIAL.  ETA HAS BEEN A LTL MORE CONSISTENT AND SLOWER WITH UPR
SYS AND AVN APPEARS TO BE A LTL TOO FAST.  WL GENERALLY GO WITH THE
ETA/MESOETA.

SHORT TERM...MESO LOW HAS SHIFTED N TO NR YKN AT 20Z WITH CDFNT
ENTERING OAX EXTREME NW COUNTIES W OF OFK.  BEST LOW LVL CONVERGENCE
AND THICKEST CU FIELDS WERE ALONG AND JUST AHD OF BNDRY IN NERN NEBR
AND SERN SD.  WITH 60KT 300 MB JET FCST INTO NERN NEBR BY 00Z THIS
EVENING...INITIALLY THIS AREA APPEARS MOST AT RISK FOR SVR WX.  WL
PRBLY JUST GO SCT IN TSTM FCST TNGT W/NO POPS ACRS THE NERN ZONES
AND KEEP HIGH POPS REST OF ZONES UNLESS CONVECTION DVLPS FTHR S BFR
ZONE ISSUANCE TIME.  WITH UPR LOW TO OUR W NOT MOVG EWD MUCH
OVRNGT...SFC LOW DVLPMNT IN SERN CO THIS EVENING SHOULD KEEP BNDRY
FM GOING MUCH FTHR E TNGT ALTHO OUTFLOW BOUNDARIES COULD CONTAMINATE
SFC FNTS BY MORNING.  AS 45-70 850 MB JET...SPEED DEPENDS ON
MODEL...ETA IS THE STRONGEST...DVLPS ON E SIDE OF SFC LOW TO OUR
SE...STRONGER CNVCTN AND HEAVY RAIN THREAT COULD SHIFT AWAY FM NERN
ZONES.  SPCLY WITH HIGHER 850 MB THETA E AIR FEEDING INTO BNDRY OVR
CNTRL NEBR.  ALSO WITH NO WIDESPREAD SIGFNT RAINS MUCH OF OUR CWA WL
REFRAIN FM FLASH FLOOD WATCH ATTM.  FAR SERN ZONES RMN THE FARTHEST
REMOVED FM UPPER JET AND LOW LVL BOUNDARIES AND WL KEEP POPS LOWEST
THERE BUT STILL ABV FWC NUMBERS.  RAISED LOWS A TOUCH A FEW AREAS.

WITH SLOWER MOVEMENT OF UPR SYS AND ASSOCD SFC FNT...CWA RMNS IN
CONVECTIVE THREAT ON THU WITH PSBL SVR WX AGAIN FAR E/NE.  WL ADJUST
FCST TO MENTION TSTMS ALL ZONES W/HIGHEST POPS E/NE.  SOME COOLER
AIR COULD OCCLUDE ARND S SIDE OF SYS BUT THERE SHOULD BE ENOUGH
SUNSHINE TO ALLOW READINGS TO REACH FWC.  WITH AVN TOO FAST MAV
TEMPS LOOK TOO COOL.

WL KEEP CHC OF SHOWERS W AND TSTMS E THU EVENING AND ALSO INCREASED
POPS.  FRI LOOKS DRY.  TEMPS THU NGT MAYBE A LTL BLO FWC.  FOR
FRI...STG W COMPONENT TO LOW LVL WINDS AND PT TO MO SUNNY SKIES
SHOULD ALLOW TEMPS TO WARM NICELY WITH SOME POSSIBILITY OF THEM
SURPASSING GUID.

.OMA...NONE.
POLLACK

In the hours before

Local storm report, Jun 13, 7:23 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
723 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    9 S PILGER                NE   .88 INCH HAIL
06/13/01   STANTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    WISNER                    NE   1 INCH HAIL
06/13/01   CUMING                         REPORTED BY PUBLIC.

0640 PM    8 SSW PILGER              NE   1.75 INCH HAIL
06/13/01   STANTON

0650 PM    CLARKSON                  NE   .88 INCH HAIL
06/13/01   COLFAX                         REPORTED BY PUBLIC.

0653 PM    3 SE STANTON              NE   1.75 INCH HAIL
06/13/01   STANTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0700 PM    HOWELLS                   NE   .88 INCH HAIL
06/13/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0703 PM    HOWELLS                   NE   1 INCH HAIL
06/13/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0704 PM    BELLWOOD                  NE   1 INCH HAIL
06/13/01   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0710 PM    RISING CITY               NE   1.75 INCH HAIL
06/13/01   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MILLER
Local storm report, Jun 13, 8:25 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
825 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    4 S HOWELLS               NE   1.5 INCH HAIL
06/13/01   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0715 PM    3 S HOWELLS               NE   2.75 INCH HAIL
06/13/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0715 PM    BEAVER CROSSING           NE   1.5 INCH HAIL
06/13/01   SEWARD                         REPORTED BY STORM
                                          SPOTTER.

0744 PM    3 SSW SEWARD              NE   1.75 INCH HAIL
06/13/01   SEWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 PM    SEWARD                    NE   1.75 INCH HAIL
06/13/01   SEWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0758 PM    3 SE SEWARD               NE   1.5 INCH HAIL
06/13/01   SEWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    4 W WEST PT               NE    MPH TSTM GUST
06/13/01   CUMING                         FUNNEL CLOUD. REPORTED
                                          BY STORM SPOTTER.

0800 PM    3 E BEAVER CROSSING       NE   .75 INCH HAIL
06/13/01   SEWARD                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0803 PM    SEWARD                 S   NE   TORNADO
06/13/01   SEWARD                         REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jun 13, 9:05 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
825 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    4 S HOWELLS               NE   1.5 INCH HAIL
06/13/01   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0715 PM    3 S HOWELLS               NE   2.75 INCH HAIL
06/13/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0715 PM    BEAVER CROSSING           NE   1.5 INCH HAIL
06/13/01   SEWARD                         REPORTED BY STORM
                                          SPOTTER.

0744 PM    3 SSW SEWARD              NE   1.75 INCH HAIL
06/13/01   SEWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 PM    SEWARD                    NE   1.75 INCH HAIL
06/13/01   SEWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0758 PM    3 SE SEWARD               NE   1.5 INCH HAIL
06/13/01   SEWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    3 E BEAVER CROSSING       NE   .75 INCH HAIL
06/13/01   SEWARD                         REPORTED BY
                                          OFgF-DUTY NWS EMPLOYEE.

0803 PM    SEWARD                    NE   TORNADO
06/13/01   SEWARD                         REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jun 13, 9:50 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
950 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    6 S SEWARD                NE   TORNADO
06/13/01   SEWARD                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0812 PM    8 E SEWARD                NE   TORNADO
06/13/01   SEWARD                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0812 PM    WISNER                    NE   1.75 INCH HAIL
06/13/01   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0815 PM    1 W MALCOLM               NE   TORNADO
06/13/01   LANCASTER                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    WISNER                    NE   WIND DAMAGE
06/13/01   CUMING                         TREE DAMAGE. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0935 PM    REYNOLDS                  dNE   100 MPH TSTM GUST
06/13/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:10 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona35 min
Jun 13, 10:48 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona42 min

Nearby

Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.